Strattera

iVillage Member
Registered: 04-21-2003
Strattera
9
Mon, 04-21-2003 - 7:22pm
Hi, Our son's doctor wants to try Strattera in the summer. Our son only has partial benefits to the stimulant medications, in that he settles down, but he is still very short on the attention span. He feels that it is worth a try to switch to strattera.....does anyone else have any experience using this med? if so how do you feel it is working?
iVillage Member
Registered: 04-04-2003
In reply to: verde_ojos
Tue, 04-22-2003 - 2:02pm
I don't have any experience with Strattera either, my son also had also partial results with aderrall and it caused major anxiety problems. We just started Stratterra today as a matter of fact so I will try to keep you updated since you have'nt started it yet with your son. I know that it is supposed to be a 24 hour med. but typically results are seen for 16-18 hours for this reason we dedided to give it to him first thing in the morning, so that it does not wear off in the evening like the aderrall did but while he is sleeping and we can give it to him as soon as he gets up in the morning and it will have 2 hours to start working before he goes to school.

If I remember right upset stomach can be a side effect of strattera at first. If any one else knows if this is true please let me know. My son took his med this morning at 7am and the school called at about 1pm to sat that he had an upset stomach. After speaking with my son, I asked them to give him a few crackers and let him lie down for about 15 min than send him back to class and call if it persists.

The other side effects that I have read about seem to be like other ADHD meds.

Ill keep you updated

Shaun

iVillage Member
Registered: 03-26-2003
In reply to: verde_ojos
Wed, 04-23-2003 - 10:11am
Hi...we're into our second month on Strattera and it's working great for my DS13. We did name-brand Adderall, time-release, and generic Adderall before switching to Concerta and then Strattera. The stimulants meds just weren't for my DS. He had upset stomach, headaches, and worst of all, was an emotional wreck when 'coming down' off the meds. It wasn't fun at all! Instead of being better at school it got progressively worse. So, since on the Strattera he's eating normally, sleeping normally (I guess as normal as a 13 yo does!), and he's calm, nice, very helpful around the house, is focusing at school, making good grades, and just plain out MUCH better all around. I'm singing Strattera's praises right now! I finally got him up to his max dose and he told me it made such a difference. I asked him what kind of difference it made and he told me when he was at "half" dose he felt sort of "half empty" and now that he's at the max dose he feels "full" and feels great. Anyway, that's his analogy of it - all I know is that I couldn't be happier for DS! Good luck with what you decide to do. I've heard that if Strattera's NOT going to work for your child that you should be able to tell right away, i.e. throwing up or whatever. Take care!!!


(((HUGS)))

Ann

iVillage Member
Registered: 04-20-2003
In reply to: verde_ojos
Thu, 04-24-2003 - 12:01am
Hi, my son (8) has been on strattera for a little over 2 months now. The only major side effect they told us about was not eating. But he is eating great and our greatest results have just now started, he is doing alot better in school and not as hard to get to do homework. But don't miss any doses! we have had to stop him from going to his grandmothers house because she forgets to give the meds and both weekends that he has came home from there, he was whining and argumentative and it affected him for a whole week. His report card was much better this time but still failing math (grade did come up 5 points). He has been on all the usual drugs with some disasterous results and this one seems like a god send. I just keep praying it keeps working!
iVillage Member
Registered: 04-24-2003
In reply to: verde_ojos
Thu, 04-24-2003 - 11:43am
Hi,

I'm an infrequent visitor to the board. My son has been on Strattera since Februrary.

The only side effect he had was the very first day with a stomach ache. The medication did seem to work at first. DS was definitely back to his old sweet and happy self after the sour months on the stimulants. But now, a few months later his behaviour has really slipped backwards. His Dr. wants to up his meds a little, possibly mid day as he and his teacher agree afternoons are worse.

I wish you luck. As meds go this one has been the most gentle for my son.

iVillage Member
Registered: 04-14-2003
In reply to: verde_ojos
Thu, 04-24-2003 - 4:32pm
It made my daughter VERY tired she usually takes concerta 18mg once in the morining and she does fine and our Dr. wanted to switch since strattra is not a controlled substance. Maybe if we had waited til summer when she didn't have to be awake all day she would have had time to adjust but during shcool she could not stay awake for the entire class time in several classed each day and she would come home in the afternoon and sleep til dinner time which is NOT her at all normally. just MHO on the subject!
iVillage Member
Registered: 04-21-2003
In reply to: verde_ojos
Thu, 04-24-2003 - 9:42pm
Hi, I guess what I am wondering is - if this medication is a non-stimulant that builds up in your system as an anti-depressant would, how is it that the child's behavior seems to be worse at different times of the day? Shouldnt it be in the system and therefore effective all day?

And thanks again for all of the feedback from everyone... it is helping me to understand what my child may experience when we try this out in the summer :)
iVillage Member
Registered: 04-27-2003
In reply to: verde_ojos
Sun, 04-27-2003 - 5:54pm
Strattera does build up in their system. That's why you don't have the ups and downs of the other stimulent meds. This also makes is doubly important not to be missing doses so you don't mess up the drug levels once they are built up. It costs more than the other meds but our 10ds has been on it for about 1 1/2 mos. and we are very pleased with how it is working. He had been on Adderall prior to that which helped but the mood swings were horrid and he just wasn't "himself" when he was on the meds. Now we have our happy boy back and maybe a little more of a "wisecracker" than when he was on the Adderall but I feel it's well worth having him back. He sleeps, eats, and is doing even better than ever in school. The main drawback is that he still complains of an upset stomach mostly at night. I tend to think that he is hungry though at that time. He is eating much better but still has a bit of a suppressed appetite during the day. I get him to eat a snack in the evening and it seems to help. Good luck.

iVillage Member
Registered: 04-20-2003
In reply to: verde_ojos
Sun, 04-27-2003 - 11:19pm
Hi, we have just started tonite to give my sons meds at nite because he has been falling asleep in school. The counselor said to try that because it does build up in there system and we have noticed consistent results even late at night. hopefully this will work, i will let you know how this works.
iVillage Member
Registered: 04-29-2003
In reply to: verde_ojos
Tue, 04-29-2003 - 8:46am
Hi, My son is 10 and has been on medication with partial benefits also. He still has a big problem as far as his attention span. My Dr. mentioned stattera at his last appointment she would also like to try it on my son this summer. I talked to my phamacist about this he said he has started seeing this drug lately and has heard positive results he is researching stattera for me and watching closely what happens with it for the next month or so. I am hopeful this might be something we could try because other stimulants have not worked with him.